Getting through the first few weeks
3. Poor concentration
5. Increased appetite
I discussed these symptoms in previous posts:
What is nicotine withdrawal syndrome? 3/6/07
Ten tips for coping with nicotine withdrawal. 3/7/07
However, I’m bringing this topic up again because I’m noticing a number of people trying to quit smoking by using Chantix who are still experiencing some of the symptoms mentioned above but are concluding that these symptoms are caused by the medicine. Of course with any individual person the best way to figure out the cause of a new or worsening symptom is to discuss the problem in detail with your health professional. But in general, if someone has just quit smoking and they experience one of the symptoms mentioned above, the first explanation to consider is that it is a temporary nicotine withdrawal symptom caused by stopping smoking, rather than a symptom caused by a smoking cessation medicine.
Sometimes similar symptoms can be caused by smoking cessation medicines. For example, insomnia and vivid dreams can also be caused by the 24 hour nicotine patch and by bupropion (Zyban or Welbutrin). Chantix has also been known to cause vivid dreams. Generally, the heavier a smoker the person is, the more likely they will be to experience strong withdrawal symptoms, and the less likely their symptoms are caused by their medication. The opposite is also true. So if a 40-a day smoker experiences insomnia 2 days after quitting smoking while taking the standard dose of a smoking cessation medicine it is more likely to be due to nicotine withdrawal. If a 10 cigarettes per day smoker who never wakes at night to smoke and doesn’t smoke within half an hour of waking in the morning experienced the same insomnia it is might be caused by the medicine. In the case of the patch, they might want to try taking it off a few hours before going to bed, and in the case of Zyban or Chantix they might want to make sure they don’t take the second pill just before going to bed.
My main point here, however, is to caution against blaming the medicine for symptoms that it may actually be helping with, and then stopping using the medicine too soon. Any change in timing or dosage of a medicine should be discussed with your doctor first.
Similarly, it is tempting when a medicine is not giving complete relief of unpleasant symptoms like insomnia, anxiety or cravings to want to try another medicine as well. As always, a decision on what medicines are most likely to help you in any specific situation is best made after a full discussion between you and your doctor. However, when one of the symptoms mentioned above is the problem, and particularly if you were a heavy smoker and have recently quit, then the symptom is likely caused by nicotine withdrawal and will resolve by itself gradually over a couple of weeks. Medicines that have not been approved by the FDA or a similar medicines regulatory authority for smoking cessation will be unlikely to help much.
To tell if you are a “heavy smoker” check out my previous posts on that topic:
How addicted are you to cigarettes? (1) 5/19/07
How addicted are you? (2) 5/19/07
If you are a heavy smoker and are having a rough time quitting I’d strongly encourage you to get as much support as you possibly can. As well as speaking to your own personal health professional, I’d recommend a specialist face-to-face tobacco treatment service if there is one near you (they will have experts in smoking cessation counseling and medicines), as well as use of smoking cessation telephone helplines and internet sites, that were also discussed in previous posts:
Telephone quitlines: do they help smokers to quit? 4/19/07
Can smoking cessation internet sites help you to quit? 4/21/07
Key things to remember during the rough times are:
A. Nicotine withdrawal symptoms are worst during the first couple of weeks after you completely quit tobacco and gradually calm down to be almost gone by the 4th week.
B. Each individual episode of craving for a cigarette typically lasts a few seconds, and rarely longer than a couple of minutes. Keeping yourself busy and actively switching your mind onto other things will help get rid of cravings more quickly.
C. Cravings are stimulated by being around tobacco and other people smoking. If you have any in the house, get rid of it. If you are hanging out in a place where people are smoking, hang out somewhere else!
You have probably put in quite alot of effort by the time you found this web-site. Don't throw it away by having a smoke. Keep going. It is tough but you can succeed.